(navigation image)
Home American Libraries | Canadian Libraries | Universal Library | Community Texts | Project Gutenberg | Children's Library | Biodiversity Heritage Library | Additional Collections
Search: Advanced Search
Anonymous User (login or join us)
Upload
See other formats

Full text of "History Of The Theory Of Numbers - I"

CHAP. IX] DIVISIBILITY OF FACTOEIALS, MULTINOMIAL COEFFICIENTS.     265 is an integer, and wrote Lk for its residue modulo pk+1.   Set
He proved that TT< is divisible by pa, where s — irt+Sj"oS^.   If TV is the first one of the numbers TO, n,. . . which is <p — 1, TT, is divisible by p',
A. Cunningham13 proved that if z* is the highest power of the prime 2 dividing p, the number of times p is a factor of pnl is the least of the numbers                                  n n-f+i
for the various primes z. dividing p.
W. Janichen14 stated and G. Szego proved that
summed for the divisors d of n, where v(d) is the exponent of the highest power of p (a prime factor of n) which divides dl, f or JJL as in Ch. XIX.
INTEGRAL QUOTIENTS INVOLVING FACTOEIALS.
Th. Schonemann18 proved, by use of symmetric functions of pth roots of unity, that if 5 is the g. c. d. of ju, *>, . . . ,
^•(m— 1)! -    ^-
He gave (p. 289) an arithmetical proof by showing that the fractions obtained by replacing d by /x, v, . . . are integers. A. Cauchy19 proved the last theorem and that
(a+2&+...+nfc)-(7n-l)!    • ,           /         ,         t ^^
^—^ — - — .     ,/ - - = integer,    (m = a+...+K). a \ . . . /c '
D.  Andre"20 noted that, except when n = l, a = 4, n(n+l) . . ,(na~l) is not or is divisible by an according as a is a prime or not.
E.  Catalan21 found by use of elliptic functions that
frn+n-1)!             (2m)!(2n)!
mini                 m!n!(m+n)!
are integers, provided m, n are relatively prime in the first fraction.
13L'interm<§diaire des math., 19, 1912, 283-5.   Text modified at suggestion of E. Maillet.
"Archiv Math. Phys., (3), 13, 1908, 361; 24, 1916, 86-7.
18Jour. far Math., 19, 1839, 231-243.
"Comptes Rendus Paris, 12, 1841, 705-7; Oeuvres, (1), 6, 109.
20Nouv. Ann. Math., (2), 11, 1872, 314.
*llbid., (2), 13, 1874, 207, 253.   Arith. proofs, Amer. Math. Monthly, 18, 1911, 41-3.